Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
The National Coordinating Centre for Health Technology Assessment recently issued a commissioning brief calling for proposals to look at “the clinical effectiveness of paracetamol alone, ibuprofen alone, and paracetamol and ibuprofen in combination in the management of fever in pre-school children”.1 This call raises a number of issues regarding the use of such drug combinations in the treatment of febrile children.
Fever phobia is a term that was coined some years ago to describe exaggerated fears that parents have about fever in children. At the time the original research was done these fears included brain damage, seizures, death, coma, and blindness. Twenty years later many of these fears remain,2 leading to the possibility of over-aggressive treatment and unnecessary worry.
As there is no evidence that fever, as distinct from hyperthermia, causes any harm, therapy is usually aimed at promoting comfort rather than the aggressive pursuit of normothermia. It is somewhat surprising therefore that the HTA are pursuing a line of enquiry that might reinforce fever phobia through the promotion of combination antipyretic therapy. Furthermore, by using two drugs where one was used previously, the chance of parents making an error in administration increases.
Perhaps most worryingly, there is cause for concern about the safety of the combined use of these two drugs, as renal failure has been reported in a child taking this combination. Although not conclusively demonstrated to be the cause, two mechanisms by which the drugs may have acted synergistically to cause this damage have been proposed. The first is that renal damage may occur as the result of the accumulation of oxidative metabolites of paracetamol in the renal medulla during renal ischaemia caused by ibuprofen, while the second concerns the inhibition of urinary prostaglandin synthesis which may also cause renal damage. It is hypothesised that these may be exacerbated by mild to moderate dehydration.3
Such negative outcomes, even if rare, are of particular concern because there is no need to combine paracetamol and ibuprofen in this way. If antipyresis or analgesia is required there are existing safe treatments in the form of the two drugs separately, and so the combined use of paracetamol and ibuprofen is simply unnecessary. The HTA should therefore reconsider this call, and redirect the resources to the many other urgent projects that require funding.